Actavis Fentanyl Patch Recall: Risk of Overdose and Death
Yet another fentanyl patch recall has been issued after a drug maker discovered that some of their pain patches could release lethal amounts of the powerful painkiller into the user’s bloodstream.
The FDA announced an Actavis Fentanyl Transdermal System recall on Thursday, after the company discovered that a number of the defective patches are releasing fentanyl faster than laboratory settings indicated as safe. If too much fentanyl is delivered, the pain patches could cause patients to suffer excessive sedation, respiratory depression, slow breathing to dangerous levels or temporarily stop breathing. Actavis said it is not aware of any injuries in connection to the defective pain patches.
The recall affects 18 lots of the Actavis Fentanyl Transdermal System 25 mcg/hour C-II patches at the wholesale and retail level. The patches were packaged individually and shipped in boxes of five. The defective patches were manufactured for Actavis by Corium International in Grand Rapids, Michigan.
There is a Control/Lot number on the bottom of each box and on the black and white side of each individual package in the lower left corner. The recalled lot numbers are 30041, 30049 and 30066 with an expiration date of 12/2011; 30096 and 30123 with an expiration date of 01/2012; 30097, 30241, and 30256 with an expiration date of 02/2012; 30257, 30258, 30349 and 30350 with an expiration date of 03/2012; 30391, 30392, 30429, 30430, 30431 and 30517 with an expiration date of 04/2012.
The Actavis fentanyl pain patch is a generic version of the Duragesic patch, which is manufactured by a subsidiary of Johnson & Johnson.
The fentanyl patch is prescribed to patients suffering from chronic, severe pain. It is designed to slowly deliver a dose of the powerful painkiller Fentanyl, which is an opioid that is considered 100 times more powerful than heroine. If too much of the medication is delivered or if the fentanyl gel contained in the patch comes in direct contact with the skin, it can cause a fatal fentanyl patch overdose.
Since the Duragesic patch was first introduced by Johnson & Johnson in 1994, there have been a number of reported problems with fentanyl pain patches due to manufacturing issues. At least seven different recalls of fentanyl patch systems have been issued by Johnson & Johnson and companies manufacturing generic versions of the patch, raising questions about whether the powerful painkiller can be safely made.
Hundreds of fentanyl pain patch overdose deaths have been associated with different versions of the patch, and dozens of fentanyl patch wrongful death lawsuits have been filed against the various manufacturers.
Actavis has asked all wholesalers and retailers to return the product they have in stock. Any adverse reactions should be reported to FDA’s MedWatch program at www.fda.gov/medwatch/report.htm.
tereseAugust 12, 2011 at 1:13 am
Due to a back injury I had surgery which made the pain worse (nov 1993) Aftergoing throgh many different pain medications a friend of mine who is a diebetis doctor and reseacher at loyola university told me about fentyl. My doctor prsribed it. That was around 2001. She told me it had few side effects. It's a patch that stays on for 3 days. Then around 2006 they changed the formula. My blood press[Show More]Due to a back injury I had surgery which made the pain worse (nov 1993) Aftergoing throgh many different pain medications a friend of mine who is a diebetis doctor and reseacher at loyola university told me about fentyl. My doctor prsribed it. That was around 2001. She told me it had few side effects. It's a patch that stays on for 3 days. Then around 2006 they changed the formula. My blood pressure went up sky high abd I developed a severe allergic reaction. I almost sufforcated in my sleep. Turns out it was the glue on the patch. anyony elsehave this experience. I'm waiting for them to fix it. It worked perfectly for me. NO pills, works for 72 hours. I was working out, had the closest to a normal life. Bless you all terese
StephenNovember 24, 2010 at 5:29 pm
ended up in the hospital twice while on the patch...racing heart (144+ beats per minute), sweats, memory loss, unable to speak clearly.
"*" indicates required fields
More Top Stories
The U.S. Navy has received more than 129,000 Camp Lejeune water contamination claims, according to court records.
Reader testimonials highlight the severe tooth damage suffered by many Suboxone users as lawyers pursue product liability lawsuits against the manufacturers.
A Bard PowerPort lawsuit accuses the manufacturers of concealing known defects and complications from patients and the medical community.